Arkansas, 2023

Hail and Damaging Winds in Arkansas, June 5, 2023

June 5, 2023 · NWS TSA · 4 events in 1 county or zone

Scattered strong to severe thunderstorms developed across portions of northwestern Arkansas during the late afternoon and evening of the 5th. The strongest thunderstorms produced large hail up to half dollar size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered strong to severe thunderstorms developed across portions of northwestern Arkansas during the late afternoon and evening of the 5th. The strongest thunderstorms produced large hail up to half dollar size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 5, 1:21 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 5, 1:21 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
221 PM CDT Mon Jun 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon and Tonight)
Issued at 221 PM CDT Mon Jun 5 2023

Ongoing, widely scattered storms will last through the afternoon
hours, mainly across southeast Oklahoma near a weak mid level
trough axis sliding across north Texas. Isolated to scattered
storms will also be likely within the higher terrain regions of
northwest Arkansas and far eastern Oklahoma as daytime heating
reaches its peak. A relative min in storm coverage is expected
along and on either side of the I-44 corridor where deeper, drier
air has worked into the area, limiting overall instability across
much of northeast Oklahoma. Storms along the Red River will have
the potential to be strong, with gusty winds the main threat, but
any widespread severe potential is not expected. Storms should die
off with the loss of daytime heating this evening across much of
the region, though some could linger across far southeast
Oklahoma, near the mid level vort max, into the late evening at
least. Overnight lows will continue to be similar to previous
nights, with lows mostly in the 60s with a few upper 50s sprinkled
in.

Bowlan

&&

.LONG TERM...
(Tuesday through Monday)
Issued at 221 PM CDT Mon Jun 5 2023

Similar conditions are expected for Tuesday, with storm chances
best across northwest Arkansas into southeast Oklahoma, though
some deeper Gulf moisture should spread back in allowing for more
widely scattered coverage across the whole CWA during the
afternoon hours. Deep layer ridging will build in over most of the
area on Wednesday, leading to the lowest storm chances of the
week. A few isolated storms will still be possible, with better
chances across northwest Arkansas on the periphery of the blocking
ridge and where terrain could influence some diurnal convection
during the afternoon. Guidance continues to indicate the arrival
of a back door front sneaking into the region during the day
Thursday along the backside of the broad mid level trough situated
over the Great Lakes Region. It remains to be seen how far this
front will advance into Oklahoma, as latest trends have been for
it to become stalled in the terrain of the Ozarks in Southwest
Missouri and Northwest Arkansas. More storm coverage can be
expected Thursday afternoon in the vicinity of the boundary. Mid
level flow still remains fairly weak, so any organized severe
potential is still low, but any clustering of storms and upscale
growth could lead to some scattered strong to severe wind gusts or
some small hail with the strongest storms.

Persistent scattered daily storm chances return for Friday and
Saturday with highs hovering near 90 degrees through the week.
Guidance continues to indicate a change in the pattern is
possible by the weekend. Better storm chances, and a stronger
frontal boundary could approach the area by Sunday as the blocking
ridge retrogrades to the west and mid level flow strengthens over
the Southern Plains. Severe weather chances could also increase
during this time with the more active southern stream. Some
slightly cooler temperatures could slide in behind the front early
next week.

Bowlan

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon Jun 5 2023

VFR conditions will prevail with scattered afternoon cu. Isolated
pop-up showers and storms not expected to be great enough in
coverage to include in TAFs. Future amendments could be made if a
terminal stands a better chance of being impacted later. The
valley site of KFYV and KROG near Beaver Lake have had fog in
previous nights. Used TEMPO groups to convey potential, hitting
KFYV hardest with IFR conditions possible.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  89  65  91 /   0  20   0  10
FSM   66  91  65  93 /  20  30   0  10
MLC   63  89  62  90 /  20  20   0  10
BVO   59  89  61  91 /  20  20   0  10
FYV   60  89  60  90 /  20  30  10  10
BYV   61  88  61  89 /  20  30  10  10
MKO   63  88  63  89 /  10  20   0  10
MIO   61  89  61  90 /  20  20   0  10
F10   63  87  63  88 /  10  20   0  10
HHW   65  89  64  89 /  20  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...30
Hazardous weather outlook, Jun 5, 3:50 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CDT Mon Jun 5 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CDT Mon Jun 5 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Isolated to widely scattered thunderstorms will continue through the
early evening hours across eastern Oklahoma and western Arkansas.
Gusty winds, small hail, dangerous lightning and brief heavy
downpours will be possible in the stronger storms. Any activity that
forms will likely dissipate with loss of daytime heating by mid
evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...No Hazards.
THURSDAY thru SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Low thunderstorm chances will continue Tuesday with the potential
for more widespread coverage Thursday into Friday as a frontal
boundary moves into the region. The main threat during this time
will be brief heavy downpours, dangerous lightning and marginally
severe wind gusts. The potential for more organized thunderstorms
could improve over the weekend or into next week as the stagnant
weather pattern across the country begins to break down.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 5, 2:33 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
333 PM CDT Mon Jun 5 2023

ARZ010-OKZ069-052100-
Washington AR-Adair OK-
333 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southwestern
Washington and central Adair Counties through 400 PM CDT...

At 333 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
east of Adair State Park, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Stilwell...                       Westville...
Adair State Park...               Baron...
Maryetta...                       Summers...
Morrow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3576 9448 3576 9449 3575 9449 3572 9454
      3590 9479 3604 9452 3583 9437
TIME...MOT...LOC 2033Z 140DEG 12KT 3584 9452

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 5, 2:44 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
344 PM CDT Mon Jun 5 2023

OKZ068-072-052115-
Sequoyah OK-Cherokee OK-
344 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northwestern
Sequoyah and southeastern Cherokee Counties through 415 PM CDT...

At 344 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
west of Marble City, moving west at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Sallisaw...                       Vian...
Marble City...                    Brushy Lake State Park...
Lake Tenkiller State Park...      Cookson...
Mc Key...                         Box...

This includes Interstate 40 in Oklahoma between mile markers 289 and
303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3543 9486 3545 9502 3546 9503 3546 9508
      3549 9510 3574 9500 3567 9481 3564 9481
      3564 9477
TIME...MOT...LOC 2044Z 106DEG 8KT 3560 9492

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 5, 3:20 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
420 PM CDT Mon Jun 5 2023

OKZ072-074-052145-
Haskell OK-Sequoyah OK-
420 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern Haskell
and southwestern Sequoyah Counties through 445 PM CDT...

At 419 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southwest of Sallisaw, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Sallisaw...                       Vian...
Tamaha...                         Mc Key...

This includes Interstate 40 in Oklahoma between mile markers 295 and
307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 9494 3540 9509 3541 9508 3543 9508
      3545 9507 3554 9489 3541 9474
TIME...MOT...LOC 2119Z 046DEG 8KT 3543 9489

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 5, 3:32 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
432 PM CDT Mon Jun 5 2023

OKZ049-075-052200-
Latimer OK-Pushmataha OK-
432 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern
Pushmataha and south central Latimer Counties through 500 PM CDT...

At 431 PM CDT, Doppler radar indicated a strong thunderstorm near
Albion, moving west at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Albion...                         Kiamichi...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3469 9529 3473 9506 3468 9506 3468 9499
      3457 9495 3448 9521
TIME...MOT...LOC 2131Z 073DEG 16KT 3464 9507

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 5, 3:46 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
446 PM CDT Mon Jun 5 2023

OKZ049-076-052215-
Pushmataha OK-Le Flore OK-
446 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern
Pushmataha and southwestern Le Flore Counties through 515 PM CDT...

At 446 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Muse, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Whitesboro...                     Octavia...
Muse...                           Honobia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3470 9503 3471 9472 3453 9468 3451 9475
      3451 9498
TIME...MOT...LOC 2146Z 077DEG 9KT 3461 9479

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 5, 3:53 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
453 PM CDT Mon Jun 5 2023

ARZ020-029-052230-
Sebastian AR-Franklin AR-
453 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southwestern
Franklin and east central Sebastian Counties through 530 PM CDT...

At 453 PM CDT, Doppler radar indicated a strong thunderstorm over
Washburn, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Charleston...                     Greenwood...
Washburn...                       Burnville...
Fort Chaffee...                   Milltown...
Crossroads...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3523 9402 3514 9403 3514 9414 3510 9414
      3510 9416 3509 9416 3509 9419 3508 9420
      3508 9422 3528 9422 3529 9392 3523 9392
TIME...MOT...LOC 2153Z 084DEG 14KT 3518 9407

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 27 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sebastian

When
June 5, 4:08 PM CST
Where
Sebastian County, Washburn
Measured
1.25 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.170, -94.100

Half dollar size hail damaged vehicles and homes.

Hail, Sebastian

When
June 5, 4:17 PM CST
Where
Sebastian County, 1 mi NNW of Milltown
Measured
1 in hail
Reported by
Public
Coordinates
35.163, -94.157

Thunderstorm Wind, Sebastian

When
June 5, 4:17 PM CST
Where
Sebastian County, 1 mi NNW of Milltown
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.163, -94.157

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Sebastian

When
June 5, 4:40 PM CST
Where
Sebastian County, 1.56 mi SE of Midland
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.085, -94.349

Strong thunderstorm wind blew down several trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106341, 1108953, 1108955, 1108956.